Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Pittsburgh, PA

April 27, 20174 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 27, 2017, 8:59 PM EDT for 4 counties in Pennsylvania. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2017, 8:59 PM EDT (00:59 UTC)
Expired
Apr 27, 2017, 9:45 PM EDT
In force
46 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegheny County, PA, Armstrong County, PA, Butler County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 9:05 PM EDTHAIL 0.881 Ssw Silverville, PA
Apr 27, 9:05 PM EDTHAIL 11 W Schuster Heights, PAOBLONG HAIL THE LARGEST OF WHICH WAS THE SIZE OF QUARTERS
Apr 27, 9:13 PM EDTTSTM WND DMG5 Ene Sarver, PALARGE TREE BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

758 
WUUS51 KPBZ 280059
SVRPBZ
PAC003-005-019-129-280145-
/O.NEW.KPBZ.SV.W.0034.170428T0059Z-170428T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
859 PM EDT THU APR 27 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Butler County in west central Pennsylvania...
  Northeastern Allegheny County in southwestern Pennsylvania...
  Northwestern Westmoreland County in southwestern Pennsylvania...
  Central Armstrong County in west central Pennsylvania...

* Until 945 PM EDT.

* At 859 PM EDT, a severe thunderstorm was located near Tarentum, or
  11 miles north of Penn Hills, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter-size hail. 

  SOURCE...Radar. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and power lines, resulting in some power 
           outages. 

* Locations impacted include...
  Kittanning...                     Hampton Township...
  New Kensington...                 Lower Burrell...
  Harrison Township...              Fox Chapel...
  Arnold...                         Tarentum...
  Natrona Heights...                Brackenridge...
  Ford City...                      Gibsonia...

This includes  Pennsylvania Turnpike between mile markers 39 and 47.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4053 7988 4068 8002 4099 7947 4099 7946
      4098 7946 4099 7943 4101 7941 4100 7941
      4097 7938 4097 7937 4079 7921 4079 7922
TIME...MOT...LOC 0059Z 236DEG 40KT 4067 7984 

HAIL...1.00IN
WIND...60MPH
 
$$

07
3 follow-up statements
553 
WWUS51 KPBZ 280117
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
917 PM EDT THU APR 27 2017

PAC003-280127-
/O.CAN.KPBZ.SV.W.0034.000000T0000Z-170428T0145Z/
Allegheny PA-
917 PM EDT THU APR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEGHENY COUNTY
IS CANCELLED...
    
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4061 7967 4084 7974 4099 7947 4099 7946
      4098 7946 4099 7943 4101 7941 4100 7941
      4097 7938 4097 7937 4079 7921 4079 7922
TIME...MOT...LOC 0117Z 236DEG 40KT 4079 7961 

$$

PAC005-019-129-280145-
/O.CON.KPBZ.SV.W.0034.000000T0000Z-170428T0145Z/
Butler PA-Westmoreland PA-Armstrong PA-
917 PM EDT THU APR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR EAST CENTRAL BUTLER...NORTHWESTERN WESTMORELAND AND CENTRAL
ARMSTRONG COUNTIES...

At 917 PM EDT, a severe thunderstorm was located near Ford City, or
near Kittanning, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter-size hail. 

SOURCE...Radar. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees and power lines, resulting in some power outages. 

Locations impacted include...
Kittanning...                     Ford City...
Freeport...                       West Kittanning...
West Leechburg...                 Rural Valley...
Worthington...                    West Hills...
Manorville...                     Ford Cliff...
Applewold...                      Lenape Heights...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4061 7967 4084 7974 4099 7947 4099 7946
      4098 7946 4099 7943 4101 7941 4100 7941
      4097 7938 4097 7937 4079 7921 4079 7922
TIME...MOT...LOC 0117Z 236DEG 40KT 4079 7961 

HAIL...1.00IN
WIND...60MPH
 
$$

07
466 
WWUS51 KPBZ 280128
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
928 PM EDT THU APR 27 2017

PAC019-129-280137-
/O.CAN.KPBZ.SV.W.0034.000000T0000Z-170428T0145Z/
Butler PA-Westmoreland PA-
928 PM EDT THU APR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUTLER AND
NORTHWESTERN WESTMORELAND COUNTIES IS CANCELLED...
    
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4065 7956 4092 7960 4099 7947 4099 7946
      4098 7946 4099 7943 4101 7941 4100 7941
      4097 7938 4097 7937 4079 7921 4079 7922
TIME...MOT...LOC 0127Z 236DEG 40KT 4086 7948 

$$

PAC005-280145-
/O.CON.KPBZ.SV.W.0034.000000T0000Z-170428T0145Z/
Armstrong PA-
928 PM EDT THU APR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR CENTRAL ARMSTRONG COUNTY...

At 927 PM EDT, a severe thunderstorm was located near Kittanning,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter-size hail. 

SOURCE...Radar. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees and power lines, resulting in some power outages. 

Locations impacted include...
Kittanning...                     Ford City...
West Kittanning...                Rural Valley...
West Hills...                     Manorville...
Ford Cliff...                     Applewold...
Lenape Heights...                 Templeton...
Crooked Creek Lake Park...        Distant...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4065 7956 4092 7960 4099 7947 4099 7946
      4098 7946 4099 7943 4101 7941 4100 7941
      4097 7938 4097 7937 4079 7921 4079 7922
TIME...MOT...LOC 0127Z 236DEG 40KT 4086 7948 

HAIL...1.00IN
WIND...60MPH
 
$$

07
707 
WWUS51 KPBZ 280141
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
941 PM EDT THU APR 27 2017

PAC005-280150-
/O.EXP.KPBZ.SV.W.0034.000000T0000Z-170428T0145Z/
Armstrong PA-
941 PM EDT THU APR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ARMSTRONG COUNTY WILL
EXPIRE AT 945 PM EDT...
                
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4065 7956 4092 7960 4099 7947 4099 7946
      4098 7946 4099 7943 4101 7941 4100 7941
      4097 7938 4097 7937 4079 7921 4079 7922
TIME...MOT...LOC 0140Z 236DEG 40KT 4092 7937 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:44 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 27, 6:44 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
644 PM EDT Thu Apr 27 2017

.SYNOPSIS...
Warm weather will be interrupted by evening showers and storms
with a weak front.

&&

.NEAR TERM /THROUGH FRIDAY/...
Minor changes made early this evening to fine tune timing of
showers and storms along with hourly temperature trends.
Some isolated strong storms have been observed but there just
is not enough instability to balance out the shear. Expect any
further thunderstorm development to trend weaker in general as
the evening continues. Previous discussion follows..

The weak cold/occluding front will progress rapidly eastward
and across the Upper Ohio Region this evening. Showers and
storms are expected to intensify/expand in coverage given the
destabilizing boundary layer, especially over areas east of a
Dubois to Parkersburg line where peak heating will drive
temperature toward the mid 80s.

Despite impressive deep layer shear, the area has been limited
to a "marginal" severe risk. This seems appropriate given
instability limitations imposed by sub 60 dewpoints and a plume
of warmer mid level air advecting along the advancing front.

The primary severe threat still looks to be from damaging wind
via short, but isolated bowing segments.

Passage of the front will herald diminished convection as the
evening progresses.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
Dry weather returns Friday with high pressure. Any cooler air
behind today's front will be quickly ejected to the north as
strong warm air advection takes over.

Eastern ridge will try to build late Friday, but will be shunted
by a series of upper level waves which will ride over the top of
the rising heights. These wave will bring showers and storms
back to the area late Friday night and Saturday. Seeing
discrepancies in models solutions on Saturday with the position
and timing of the shortwaves. Have leaned toward a more
northern track, which complies with slowly rising 500mb heights
on Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A warm, but active pattern is figured for the remainder of the
weekend into early next week as a few shortwaves will cross in
continued moist southwest flow along the front. The associated
trough if forecast to lift out as a closed upper low digs over
the Great Lakes by Monday, pushing a fairly strong front across
the Upper Ohio. Given projections of system strength, the
amount of moisture, and a possibly negative tilt to the upper
trough, strong storms appear possible. Behind this system,
quieter weather and seasonable temperatures are expected into
the middle of next week.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions largely expected outside of any brief MVFR
restrictions associated with scattered thunderstorms along a
cold front crossing this evening. Stronger thunderstorms could
generate strong wind gusts.

Expect VFR conditions to be restored in the wake of the front
along with winds shifting from southerly to westerly rather
abruptly. Tonight, west-northwest flow cloud bring in some MVFR
stratocu, but this looks most favorable for the far northern
ports of DUJ/FKL.

.Outlook...
Occasional restrictions are possible this weekend along a
stalled frontal boundary. Better restriction chances arrive with
a strong cold front Sunday night into Monday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 27, 4:19 AM EDT, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
419 AM EDT Thu Apr 27 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-280830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
419 AM EDT Thu Apr 27 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms this afternoon and
evening. Damaging wind gusts and large hail are the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 27, 5:02 PM EDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
502 PM EDT THU APR 27 2017

OHZ039-040-049-050-058-059-272145-
Guernsey-Jefferson-Tuscarawas-Harrison-Belmont-Carroll-
502 PM EDT THU APR 27 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT THE AREA...

At 501 PM EDT, a strong thunderstorm was located near Freeport,
moving northeast at 55 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Cadiz...                          Freeport...
Antrim...                         Hopedale...
Scio...                           Jewett...
Amsterdam...                      Holloway...
Bloomingdale...                   Unionport...
Tippecanoe...                     Piedmont...

This includes  Interstate 70 in Ohio between mile markers 193 and
198.

LAT...LON 4001 8130 4014 8147 4058 8099 4040 8074
TIME...MOT...LOC 2101Z 223DEG 49KT 4014 8132

07
Local storm report, Apr 27, 6:11 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 PM EDT THU APR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     BERGHOLZ                40.52N  80.88W
04/27/2017                   JEFFERSON          OH   911 CALL CENTER

            TREE DOWN BLOCKING STATE ROUTE 164

&&

EVENT NUMBER PBZ1701344

XX
Special weather statement, Apr 27, 7:37 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
737 PM EDT THU APR 27 2017

OHZ049-050-059-PAZ020-029-WVZ001>003-280000-
Jefferson-Harrison-Belmont-Beaver-Washington-Brooke-Ohio-Hancock-
737 PM EDT THU APR 27 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT THE AREA...

At 736 PM EDT, a strong thunderstorm was located 7 miles southeast of
Cadiz, moving northeast at 50 mph.

Wind gusts up to 50 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Weirton...                        Steubenville...
Martins Ferry...                  St. Clairsville...
Cadiz...                          Wellsburg...
West Liberty...                   Avella...
Clearview...                      Toronto...
Wintersville...                   Mingo Junction...

LAT...LON 4009 8092 4025 8103 4059 8055 4022 8025
TIME...MOT...LOC 2336Z 242DEG 42KT 4021 8089

07
Local storm report, Apr 27, 8:07 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
807 PM EDT THU APR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             MINGO JUNCTION          40.32N  80.61W
04/27/2017  M0.88 INCH       JEFFERSON          OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1701345

07
Local storm report, Apr 27, 8:31 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
831 PM EDT THU APR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     NEW ALEXANDRIA          40.29N  80.68W
04/27/2017                   JEFFERSON          OH   911 CALL CENTER

            NUMEROOUS TREES DOWN ACROSS WELLS TWP.

0800 PM     TSTM WND DMG     STEUBENVILLE            40.37N  80.65W
04/27/2017                   JEFFERSON          OH   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS STEUBENVILLE AREA.

&&

EVENT NUMBER PBZ1701346
EVENT NUMBER PBZ1701347

XX
Local storm report, Apr 27, 8:42 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
842 PM EDT THU APR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     BURGETTSTOWN            40.38N  80.39W
04/27/2017                   WASHINGTON         PA   911 CALL CENTER

            TREES DOWN IN SMITH TWP.

&&

EVENT NUMBER PBZ1701348

XX

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:19 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington41 min
Apr 27, 9:15 PM EDTSpecial Weather StatementPBZWestmoreland60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.